The Annals of Statistics

Asymptotic Normality of the Anova Estimates of Components of Variance in the Nonnormal, Unbalanced Hierarchal Mixed Model

Peter H. Westfall

Full-text: Open access

Abstract

Despite their lack of optimality in unbalanced normally distributed models, the ANOVA estimates of components of variance are convenient and widely used. The hierarchal (nested) design is well suited to this estimation scheme. In this paper the nonnormal, unbalanced hierarchal design is considered and mild conditions for a sequence of such designs are specified so that the vector of normalized ANOVA estimates converges to a multivariate normal distribution. The nested structure permits an expression of the estimates in terms of a sum of independent quadratic forms in mean zero random variables plus smaller order remainder, and a theorem of Whittle (1960) establishes the Liapounov criterion. Distinguishing features of this paper are the limit theory of nonnormal unbalanced models and the allowance that some variances other than the error variance may be null.

Article information

Source
Ann. Statist., Volume 14, Number 4 (1986), 1572-1582.

Dates
First available in Project Euclid: 12 April 2007

Permanent link to this document
https://projecteuclid.org/euclid.aos/1176350177

Digital Object Identifier
doi:10.1214/aos/1176350177

Mathematical Reviews number (MathSciNet)
MR868319

Zentralblatt MATH identifier
0616.62025

JSTOR
links.jstor.org

Subjects
Primary: 62E20: Asymptotic distribution theory
Secondary: 62J10: Analysis of variance and covariance

Keywords
Variance components ANOVA estimates hierarchal mixed model asymptotic normality

Citation

Westfall, Peter H. Asymptotic Normality of the Anova Estimates of Components of Variance in the Nonnormal, Unbalanced Hierarchal Mixed Model. Ann. Statist. 14 (1986), no. 4, 1572--1582. doi:10.1214/aos/1176350177. https://projecteuclid.org/euclid.aos/1176350177


Export citation